Long paths and cycles in subgraphs of the cube


Let Q n denote the graph of the n-dimensional cube with vertex set {0, 1}n in which two vertices are adjacent if they differ in exactly one coordinate. Suppose G is a subgraph of Q n with average degree at least d. How long a path can we guarantee to find in G?

Our aim in this paper is to show that G must contain an exponentially long path. In fact, we show that if G has minimum degree at least d then G must contain a path of length 2d − 1. Note that this bound is tight, as shown by a d-dimensional subcube of Q n . We also obtain the slightly stronger result that G must contain a cycle of length at least 2d.

This is a preview of subscription content, access via your institution.


  1. [1]

    A. J. Bernstein: Maximally connected arrays on the n-cube, SIAM J. Appl. Math. 15 (1967), 1485–1489.

    Article  MATH  MathSciNet  Google Scholar 

  2. [2]

    B. Bollobás: Combinatorics: Set Systems, Hypergraphs, Families of Vectors and Combinatorial Probability, Cambridge University Press, 1st ed, 1986.

    MATH  Google Scholar 

  3. [3]

    B. Bollobás: Modern Graph Theory, Springer, 1st ed, 1998.

    Book  MATH  Google Scholar 

  4. [4]

    G. A. Dirac: Some theorems on abstract graphs, Proc. London Math. Soc. 2 (1952), 69–81.

    Article  MATH  MathSciNet  Google Scholar 

  5. [5]

    L. H. Harper: Optimal assignments of numbers to vertices, SIAM J. Appl. Math. 12 (1964), 131–135.

    Article  MATH  MathSciNet  Google Scholar 

  6. [6]

    S. Hart: A note on edges of the n-cube, Discrete Math. 14 (1976), 157–163.

    Article  MATH  MathSciNet  Google Scholar 

  7. [7]

    J.H. Lindsey: Assignment of numbers to vertices, Amer. Math. Monthly 71 (1964), 508–516.

    Article  MathSciNet  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Eoin Long.

Additional information

Research is supported by a Benefactor Scholarship from St. John’s College, Cambridge.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Long, E. Long paths and cycles in subgraphs of the cube. Combinatorica 33, 395–428 (2013). https://doi.org/10.1007/s00493-013-2736-1

Download citation

Mathematics Subject Classification (2010)

  • 05C35
  • 05C38